COPD: Handling a Flare-Up

Topic Overview

If you have COPD, your usual shortness of breath could suddenly get worse. You may start coughing more and have more mucus. This flare-up is called a COPD exacerbation or a COPD attack.

A respiratory tract infection or air pollution could set off an attack. Or it may happen after a quick change in temperature or being around chemicals. You may not always know the cause.

What are the warning signs?

When you have a COPD flare-up, your normal symptoms suddenly get worse:

  • You may have more shortness of breath and wheezing.
  • You may have more coughing with or without mucus.
  • You may have a change in the colour or amount of the mucus.
  • You may have a fever.
  • You may feel very tired.
  • You may be depressed or confused.

Don't panic

Don't panic if you start to have a flare-up. If you are prepared, you may be able to get it under control. Work with your doctor to make a plan for dealing with a COPD attack.

Take your medicines as your doctor says:

  • First, use your quick-relief inhaler. If your symptoms don't get better after you use your medicine, have someone take you to the emergency room. Call an ambulance if needed.
  • With inhaled medicines, a spacer or a nebulizer may help you get more medicine to your lungs. Ask your doctor or pharmacist how to use them properly. Practice using the spacer in front of a mirror before you have a flare-up. This may help you get the medicine into your lungs quickly.
  • If your doctor has given you steroid pills, take them as directed.
  • If your doctor prescribed antibiotics, take them as directed. Do not stop taking them just because you feel better. You need to take the full course of antibiotics.
  • Call your doctor if you have to use your antibiotic or steroid pills.

Call 911 if:

  • You also are having chest pain.
  • You feel like you are suffocating.

After treatment, most people recover.

Credits

ByHealthwise Staff
Primary Medical Reviewer E. Gregory Thompson, MD - Internal Medicine
Brian O'Brien, MD, FRCPC - Internal Medicine
Adam Husney, MD - Family Medicine
Specialist Medical Reviewer Ken Y. Yoneda, MD - Pulmonology, Critical Care Medicine
Hasmeena Kathuria, MD - Pulmonology, Critical Care Medicine, Sleep Medicine

Current as ofDecember 6, 2017

Is it an emergency?

If you or someone in your care has chest pains, difficulty breathing, or severe bleeding, it could be a life-threatening emergency. Call 9-1-1 or the local emergency number immediately.
If you are concerned about a possible poisoning or exposure to a toxic substance, call Poison Control now at 1-800-567-8911.

Thanks to our partners and endorsers:

купить стероиды украина

станозолол

www.steroids-king.com